Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

July 22, 2016Chaffee County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 22, 2016, 2:07 PM MDT for Chaffee County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2016, 2:07 PM MDT (20:07 UTC)
Expired
Jul 22, 2016, 2:45 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO

County Chaffee County, CO

The radar

The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS85 KPUB 222007
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI JUL 22 2016
 
COZ061>063-072-076-077-222045-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT CO-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT CO-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
207 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND WESTERN
FREMONT COUNTIES UNTIL 245 PM MDT...

AT 207 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALIDA...OR 47 MILES EAST OF GUNNISON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALIDA AND PONCHA SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3869 10596 3849 10588 3847 10613 3865 10615
      3870 10597
TIME...MOT...LOC 2007Z 265DEG 21KT 3857 10605 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 22, 11:30 AM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 22, 11:30 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1130 AM MDT FRI JUL 22 2016

.SHORT TERM...(Today and tonight)
Issued at 413 AM MDT Fri Jul 22 2016

Modest fetch of monsoon moisture remains across CO on western
fringes of the upper high positioned across the central plains.
Meanwhile, low level jet across the southeast corner of the state
has initiated isolated thunderstorms early this morning. These
should diminish towards dawn according to various high res models.

For today, looking at another round of isolated to scattered showers
and thunderstorms as models show a weak shortwave just south of the
4 corners region early this morning lifting across the area during
the afternoon.  This combined with afternoon heating will trigger
thunderstorms over the mountains during the late morning, with
activity spreading eastward across the plains during the afternoon
and evening.  Overall CAPE and deep layer shear looks relatively
weak today, so just as in past few days, main storm threats will be
lightning and locally heavy rainfall. However, gusty outflow winds
up to 50 mph and some small hail will be possible with any isolated
stronger storms.  Temperatures today should climb into the 90s
around 103 across the plains with 80s across the valleys and
generally 60s and 70s across the mountains.

The upper trof will move across the northern U.S. Rockies tonight
which will allow a cold front to advance southward towards CO late
in the period. It will stay well north of southern CO during the
tonight period, but a southerly low level jet will set up once again
across the plains and could keep thunderstorms going across the far
southeast corner of the state past midnight. Will also maintain some
isolated pops across the mountains through the overnight hours with
monsoon plume still over the area. Lows should stay on the mild side
given some persistent convective debris cloudiness and light
westerly drainage flow in and near the mountains.  -KT

.LONG TERM...(Saturday through Thursday)
Issued at 413 AM MDT Fri Jul 22 2016

Primary meteorological concerns during the longer term are pops,
temperatures and the potential for strong to possibly severe
thunderstorms at times.

Recent longer range PV analysis, forecast model soundings and
computer simulations suggest that upper ridging initially located
over west-central New Mexico on Saturday will become centered
over/near the 4-Corners region into Tuesday before shifting into
east-central Utah by next Thursday.

Adequate atmospheric moisture in combination with passing upper
disturbances and surface boundaries will allow generally
scattered...primarily afternoon into evening showers and
thunderstorms to be noted over the forecast district from this
weekend into next week.

At this time...it appears that the highest potential of more
widespread precipitation should be noted from this weekend into
early next week as deeper atmospheric moisture interacts with north
to northeasterly surface surges during this time-frame.

In addition to the potential for locally heavy rainfall/localized
flash flooding, the potential also exists for strong to
potentially severe thunderstorms at times(favoring eastern
locations of the forecast district)...primarily from Sunday into
early next week as projected localized capes, LI's and Bulk Shear
values challenge 1700 J/KG...-4C and 30 knots at times.

Finally, maximum and minimum temperatures should continue to run
at/or above late July climatological averages during the longer
term in combination with generally low-grade gradient winds over
the majority of the forecast district.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1126 AM MDT Fri Jul 22 2016

VFR conditions expected at the terminals the next 24 hours with
TSRA developing over the mountains early this afternoon, then
spreading toward the terminals during the late afternoon and
evening hours. Will include a VCTS in all tafs from 20z-21z until
02z-03z, with gusty outflow winds up to 40 kts the main storm
threat. Activity should shift east of the I-25 corridor by 02-03z
with gradual clearing overnight.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

AVIATION...PETERSEN
Hazardous weather outlook, Jul 22, 11:37 AM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT FRI JUL 22 2016

COZ058>089-093>099-231745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1137 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE
MOUNTAINS AT MIDDAY...WITH STORMS EXPECTED TO SPREAD EASTWARD
ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING. A FEW
THUNDERSTORMS MAY LINGER OVERNIGHT NEAR THE KANSAS BORDER. THE
MAIN THREATS WITH THUNDERSTORMS WILL BE LIGHTNING AND LOCALLY
HEAVY RAINFALL. HOWEVER...LOCALIZED WIND GUSTS UP TO 50 MPH AND
SOME SMALL HAIL UNDER 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS. URBAN AREAS AND BURN SCARS COULD
ENCOUNTER LOCALIZED FLASH FLOODING SHOULD A STRONGER STORM IMPACT
THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED EACH DAY. MAIN STORM THREATS WILL INCLUDE LOCALLY
HEAVY RAINFALL...WIND GUSTS AROUND 50 MPH...LIGHTNING...AND SMALL
HAIL UNDER 1/2 INCH IN DIAMETER. ONE OR TWO STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE EASTERN
MOUNTAINS AND PLAINS FROM THE WEEKEND INTO MONDAY...WITH LOCALIZED
HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTHERN
COLORADO.

10/77

In the hours before

Special weather statement, Jul 22, 2:07 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI JUL 22 2016

COZ061>063-072-076-077-222045-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT CO-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT CO-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
207 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND WESTERN
FREMONT COUNTIES UNTIL 245 PM MDT...

AT 207 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALIDA...OR 47 MILES EAST OF GUNNISON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALIDA AND PONCHA SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3869 10596 3849 10588 3847 10613 3865 10615
      3870 10597
TIME...MOT...LOC 2007Z 265DEG 21KT 3857 10605

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:47 PM MDTSpecial Weather StatementPUBChaffee28 min
Jul 21, 8:03 PM MDTSpecial Weather StatementPUBCuster42 min
Jul 22, 2:58 PM MDTSpecial Weather StatementPUBBaca47 min
Jul 22, 4:29 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jul 22, 4:51 PM MDTSpecial Weather StatementPUBPueblo24 min
Jul 22, 5:01 PM MDTSpecial Weather StatementPUBEl Paso29 min
Jul 22, 5:19 PM MDTFlash Flood WarningPUBAlamosa, Costilla, Huerfano116 min
Jul 22, 5:52 PM MDTSpecial Weather StatementPUBCrowley23 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.